Alert archive / Tennessee / Flash Flood Warnings in 2010
Flash Flood Warning 4, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jan 21, 2010, 2:59 PM CST for Decatur County, Henderson County, Tennessee. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2010, 2:59 PM CST (20:59 UTC)
- Expired
- Jan 21, 2010, 4:34 PM CST
- In force
- 95 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, TN, Henderson County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
377
WGUS54 KMEG 212101
FFWMEG
TNC039-077-220000-
/O.NEW.KMEG.FF.W.0004.100121T2101Z-100122T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CST THU JAN 21 2010
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DECATUR COUNTY IN TENNESSEE...
NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 600 PM CST
* AT 259 PM CST...DOPPLER RADAR ESTIMATES A QUARTER TO A HALF
INCH OF RAINFALL HAS OCCURRED IN THE PAST 30 MINUTES. SHOWERS AND
THUNDERSTORMS WILL PRODUCE AN ADDITIONAL HALF TO 1 INCH OF RAIN
OVER THE NEXT HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DARDEN...
DECATURVILLE...PARSONS...NATCHEZ TRACE STATE FOREST AND NATCHEZ
TRACE STATE PARK.
THIS WARNING ALSO INCLUDES AREAS NEAR PIN OAK LAKE.
THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...FAIRGROUND ROAD...
HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD AT MILLS BRANCH...NORTHWOOD
STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS ROAD...OLD
LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3576 8799 3573 8802 3567 8801 3561 8802
3558 8800 3557 8800 3559 8834 3583 8825
3582 8818 3584 8817 3580 8797
$$
TLSJR1 follow-up statement
978
WGUS74 KMEG 212234
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CST THU JAN 21 2010
TNC039-077-212243-
/O.CAN.KMEG.FF.W.0004.000000T0000Z-100122T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-
433 PM CST THU JAN 21 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
HENDERSON AND NORTHERN DECATUR COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3576 8799 3573 8802 3567 8801 3561 8802
3558 8800 3557 8800 3559 8834 3583 8825
3582 8818 3584 8817 3580 8797
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 11:42 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 21, 11:42 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1142 AM CST THU JAN 21 2010 .DISCUSSION... && .PREV DISCUSSION... /ISSUED 1005 AM CST THU JAN 21 2010/ UPDATE... UPDATED TODAY/S GRIDS FOR CURRENT TRENDS. IT APPEARS DRY SLOT WILL PUNCH INTO THE FAR SOUTHERN AREA LATE THIS MORNING...MITIGATING THE THUNDERSTORM AND SEVERE THREAT FOR THIS AFTERNOON FOR THOSE LOCATIONS. HOWEVER...TEMPS SHOULD RISE QUICKLY INTO THE LOWER 70S AS 925 MB TEMPS INCREASE TO +13C TO +14C. ACROSS THE CENTRAL AND NORTHERN CWA...UPPER LOW WILL TRACK OVERHEAD LATE THIS MORNING THROUGH MID AFTERNOON. IT APPEARS AT THIS POINT WITH THE DRY SLOT REMAINING FURTHER SOUTH THAT DEW POINTS IN THE 55 TO 60 DEGREE RANGE WILL REMAIN PROBABLE UNTIL THE UPPER LOW PASSES. THE MILD AND MOIST CONDITIONS AT THE SURFACE COMBINED WITH MID LEVEL LAPSE RATES AROUND 7.5 C/KM...A VERY LOW -20C LINE AROUND 16KFT...AND SUFFICIENT DEEP LAYER SHEAR...EXPECT NUMEROUS THUNDERSTORMS...LIKELY SUPERCELLS CAPABLE OF LARGE HAIL TO DEVELOP THIS AFTERNOON...PRIMARILY NORTH OF THE MS/TN STATE LINE. ISOLATED TORNADOES ARE ALSO POSSIBLE DUE TO THE STRONG SHEAR AT THE SURFACE. SPC WILL LIKELY ISSUE A TORNADO WATCH BY 18Z...REF MCD 40. UPDATED GRIDS TO INCLUDE SEVERE MENTION THIS AFTERNOON. BORGHOFF PREV DISCUSSION.../ISSUED 519 AM CST THU JAN 21 2010/ DISCUSSION...10Z SURFACE ANALYSIS PLACES A 995 MB SURFACE LOW NEAR FORT SMITH ARKANSAS WITH A TRAILING COLD FRONT BACK INTO THE EASTERN HALF OF TEXAS. MEANWHILE...A WARM FRONT EXTENDED FROM THE LOW UP INTO SOUTHERN MISSOURI AND KENTUCKY. ACROSS THE MID SOUTH THIS MORNING AS OF 4 AM CST FORECAST ISSUANCE...TEMPERATURES WERE IN THE MIDDLE TO UPPER 50S AT MOST LOCATIONS. SEVERE WEATHER POTENTIAL TODAY IS THE PREDOMINANT CHALLENGE IN THIS MORNING/S FORECAST PACKAGE. SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS THIS MORNING INDICATE AN UPPER LEVEL LOW SITUATED COINCIDENT WITH THE SURFACE LOW OVER FORT SMITH ARKANSAS. A DRY SLOT JUST TO THE SOUTH OF THE LOW IS RAPIDLY MOVING EAST ACROSS THE LOWER MISSISSIPPI VALLEY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS JUST ABOUT TO EXIT THE FORECAST AREA. THUS...DECIDED TO CANCEL THE FLASH FLOOD WATCH WITH THE THREAT OF WIDESPREAD HEAVY RAINFALL GREATLY DIMINISHING. WRF/GFS SHORT TERM MODELS INDICATE THE SURFACE LOW WILL CONTINUE TO PROGRESS EAST ACROSS THE FORECAST AREA TODAY WITH THE SEVERE THUNDERSTORM THREAT STILL POSSIBLE AS SUNSHINE THIS MORNING WILL ALLOW THE ATMOSPHERE TO DESTABILIZE ONCE AGAIN. 120KT 300 MB UPPER LEVEL JET STREAK AS NOTED BY UPPER AIR PROFILERS IS FORECAST TO ROTATE AROUND THE BASE OF THE NEGATIVELY TILTED UPPER LEVEL TROUGH TODAY WITH THE BEST UPPER LEVEL DIVERGENCE /LIFT/ ANTICIPATED TO PASS OVER THE AREA AND EXIT THE FORECAST AREA THIS AFTERNOON. AS TEMPERATURES BEGIN TO REACH CONVECTIVE TEMPERATURES BY LATER THIS MORNING...ANTICIPATING ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP. CONVECTIVE INDICIES OF 800-1000 J/KG SURFACE BASED CAPE...LI/S BETWEEN -4 TO -6...MODERATE TO STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES AND FAVORABLE WET BULB ZERO HEIGHTS SUGGEST SOME OF THE THUNDERSTORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH HAIL AS THE MAIN THREAT FOR AREAS ALONG/SOUTH OF A LINE FROM LEXINGTON TENNESSEE TO WYNNE ARKANSAS. BY TONIGHT...THE SURFACE/UPPER LEVEL LOW WILL MOVE EAST BRINGING AN END TO RAIN CHANCES ACROSS THE MID SOUTH. HIGH PRESSURE WILL RETURN FOR FRIDAY AND FRIDAY NIGHT BRINGING A PERIOD OF DRY WEATHER TO THE MID SOUTH. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE LOWER MISSISSIPPI VALLEY SATURDAY AND SATURDAY NIGHT. HOWEVER...AT THIS TIME UNCERTAIN ABOUT OVERALL INSTABILITY AND FAVORABLE UPPER LEVEL DIVERGENCE WITH THIS SYSTEM AND WILL NOT INCLUDE MENTION IN HAZARDOUS WEATHER OUTLOOK FOR NOW. THIS UPCOMING SYSTEM WILL CERTAINLY NEED TO BE WATCHED IN LATER MODEL RUNS. LONG TERM...(SUNDAY THROUGH WEDNESDAY)...00Z ECMWF/GFS LONG RANGE MODELS INDICATE RAIN SHOWERS ASSOCIATED WITH COLD FRONT/UPPER LEVEL TROUGH WILL BE ONGOING AT THE START OF THE PERIOD SUNDAY WITH RAIN CHANCES GRADUALLY TAPERING OFF BY SUNDAY NIGHT/MONDAY. PRECIPITATION FREE WEATHER IS ANTICIPATED FOR MONDAY NIGHT THROUGH WEDNESDAY. CJC AVIATION... 18Z TAFS LITTLE LINE OF SHOWERS WEST OF JBR/MEM TO WORK ON EAST AND BE THE MAIN CHANCE OF TS. RIGHT NOW...LINE IS STRUGGLING TO MAINTAIN ITSELF. THERE IS A CHANCE JBR AND MEM WILL MISS FURTHER TS FROM THIS LOW. TUP IS DRY SLOTTED AND THERE MAY NOT BE ANY STORMS THERE THIS AFTERNOON. LOW DECK WILL ROTATE SOUTH OVER AREA TNGT. SOME PLACES TO GO BELOW 1000 FT. WER && .AVIATION... && .PRELIMINARY POINT TEMPS/POPS... MEM 68 44 57 45 / 60 10 0 10 MKL 64 43 54 43 / 70 10 0 10 JBR 61 42 56 44 / 70 10 0 10 TUP 71 46 58 44 / 20 10 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jan 21, 12:05 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1205 PM CST THU JAN 21 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1205 PM CST THU JAN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON MAINLY NORTHEAST OF A LINE FROM JONESBORO...TO MEMPHIS...TO TUPELO. THE MAIN THREAT WILL BE LARGE HAIL FOR ANY THUNDERSTORMS THAT BECOME SEVERE...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUESTED IN SUPPORT OF SEVERE WEATHER OPERATIONS THIS AFTERNOON. BORGHOFF
In the hours before
Local storm report, Jan 21, 11:04 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1104 AM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL LEPANTO 35.61N 90.33W
01/21/2010 E0.75 INCH POINSETT AR TRAINED SPOTTER
PENNY SIZED HAIL IN LEPANTO. MOST WAS PEA SIZED.
0740 AM HAIL KENNETT 36.24N 90.05W
01/21/2010 E0.88 INCH DUNKLIN MO TRAINED SPOTTER
NICKEL SIZED HAIL DOWNTOWN KENNETT
&&
MRMSpecial weather statement, Jan 21, 1:20 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 120 PM CST THU JAN 21 2010 MSZ002-003-211945- BENTON MS-MARSHALL MS- 120 PM CST THU JAN 21 2010 ...THE NATIONAL WEATHER SERVICE IN IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 145 PM CST FOR... NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI... NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER RED BANKS AT 120 PM CST...MOVING NORTHEAST AT 30 MPH. PEOPLE IN BENTON AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jan 21, 2:24 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 224 PM CST THU JAN 21 2010 MSZ004-005-TNZ090-091-212100- ALCORN MS-TIPPAH MS-HARDEMAN TN-MCNAIRY TN- 224 PM CST THU JAN 21 2010 ...THE NATIONAL WEATHER SERVICE IN IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 300 PM CST FOR... NORTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI... NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... MCNAIRY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 5 MILES SOUTHWEST OF POCAHONTAS AT 224 PM CST...MOVING EAST AT 25 MPH. PEOPLE IN ALCORN...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES...INCLUDING LOCATIONS NEAR BIG HILL POND STATE PARK...CORINTH AND SELMER...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jan 21, 2:31 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 231 PM CST THU JAN 21 2010 TNZ003-004-021-212100- CARROLL TN-HENRY TN-WEAKLEY TN- 231 PM CST THU JAN 21 2010 ...THE NATIONAL WEATHER SERVICE IN IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 300 PM CST FOR... NORTH CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE... HENRY COUNTY IN NORTHWEST TENNESSEE... SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 4 MILES SOUTHWEST OF GLEASON AT 231 PM CST...MOVING NORTHEAST AT 25 MPH. PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR MCKENZIE AND PARIS...SHOULD MONITOR THIS STORM CLOSELY. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
Special weather statement, Jan 21, 2:54 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 254 PM CST THU JAN 21 2010 TNZ054-055-212130- DECATUR TN-HENDERSON TN- 254 PM CST THU JAN 21 2010 ...THE NATIONAL WEATHER SERVICE IN IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 330 PM CST FOR... NORTHERN DECATUR COUNTY IN TENNESSEE... NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED OVER PARSONS AT 254 PM CST...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DECATUR AND HENDERSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA. TLSJR
Nearby
Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.